Texas, 2006Hail and Damaging Winds in Texas, June 16 to 17, 2006
June 16 to 17, 2006 · NWS MAF · 11 events in 8 counties and zones
8 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 4:50 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 16, 4:50 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT FRI JUN 16 2006
.UPDATE...
UPDATING FORECAST TO INCLUDE ISSUANCE OF SEVERE THUNDERSTORM WATCH
NUMBER 494 UNTIL 2 AM CDT FOR EASTERN PORTIONS OF THE FORECAST
AREA PRIMARILY ALONG AND EAST OF A LAMESA...TO ODESSA...TO FORT
STOCKTON LINE...INCLUDING THE MIDLAND/ODESSA METRO AREAS. THE
PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE LIKELY.
&&
.PREV DISCUSSION... (ISSUED 219 PM CDT FRI JUN 16 2006)
SHORT TERM...
POTENT UPPER TROUGH AXIS NOW LOCATED IN CENTRAL COLORADO AND
NORTHERN NEW MEXICO AS PER WATER VAPOR IMAGERY AND CURRENT
MESOANALYSIS. THIS VIGOROUS SYSTEM WILL BE RESPONSIBLE FOR
NUMEROUS WEATHER THREATS THAT WILL CONTINUE INTO EARLY THIS
EVENING. AHEAD OF THE SYSTEM...A SHARPENING DRYLINE HAS DEVELOPED
FROM A HALFWAY TO MENTONE TO PECOS LINE AT 16/1700Z. SOUTHEASTERLY
WINDS AHEAD OF IT HAVE NOTICEABLY INCREASED SURFACE DEWPOINTS
ACROSS THE AREA WITH VALUES APPROACHING THE MID 60S IN MANY AREAS
ACROSS THE PERMIAN BASIN. THE SURFACE WINDS HOWEVER...HAVE
DECREASED SLIGHTLY IN STRENGTH AHEAD OF THE DRYLINE AS THE LLJ HAS
WEAKENED SOMEWHAT /PER THE JAYTON PROFILER/ WHILE THE PBL HAS
INCREASED IN HEIGHT. STEEPENING LAPSE RATES BY LATE AFTERNOON
COMBINED WITH THIS ESTABLISHED THETA-E RIDGE SHOULD ENHANCE THE
SEVERE THUNDERSTORM THREAT ACROSS THE CENTRAL AND EASTERN BASIN
AND ROLLING PLAINS LATER THIS AFTERNOON. 16/1200Z KMAF SOUNDING
INDICATES EXTRAORDINARY INSTABILITY /CAPE ABOVE THE LEVEL OF FREE
CONVECTION NEAR 5000 J/KG/ WHICH COULD BE REALIZED GIVEN THE
CURRENT EXPECTATIONS FOR MAXIMUM HEATING...HOWEVER THERE IS A
LARGE CAP /5 DEGREE/ THAT WILL NEED TO BE OVERCOME AT KMAF BEFORE
THE INSTABILITY CAN BE REALIZED. THE BIG QUESTION IS HOW FAR THE
DRYLINE MIXES EASTWARD BEFORE CONVECTIVE INITIATION CAN TAKE
PLACE.
CURRENT FORECAST PACKAGE IN THE GRIDS LOOKS ON TRACK AND WILL NOT
ADJUST IT MUCH. THE MAIN THREAT WILL LIKELY REMAIN ACROSS THE
CENTRAL AND EASTERN PERMIAN BASIN AS WELL AS THE WESTERN ROLLING
PLAINS. WHILE THE FREEZING LEVEL REMAINS HIGH ACCORDING TO THE
LATEST SOUNDING FROM KMAF...THE LARGE CAPE VALUES IN THE REGION OF
GREATEST POTENTIAL FOR HAIL GROWTH WILL SUPPORT LARGE STONES IF
CONVECTION INITIATES. THEREFORE...ANY MELTING THAT MAY OCCUR SHOULD
NOT REDUCE THE HAIL THREAT BELOW SEVERE CRITERIA GIVEN THE LIMITED
MID-LEVEL MOISTURE CONTENT AS PER WATER VAPOR IMAGERY. IN
ADDITION...STRONG WINDS ARE A POSSIBILITY AS 700-500 MB DIFFERENTIAL
THETA-E VALUES SHOW THE POTENTIAL FOR STRONG DOWNBURST WINDS. DEEP
LAYER SHEAR VALUES INDICATE THAT SUPERCELLS MAY INITIALLY FORM ALONG
THE DRYLINE PROVIDED CONVECTIVE INITIATION TAKES PLACE WHILE LATER
DEVELOPING INTO A BROKEN LINE BEFORE EXITING THE CWA LATER THIS
EVENING. AROUND 17/1200Z...A COLD FRONT SHOULD BE MAKING ITS WAY
THROUGH THE BASIN. DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION
WITH THE FRONT INITIALLY. ADDITIONALLY...NO RELIEF FROM THE HOT
TEMPERATURES ARE EXPECTED. ABOUT THE ONLY THING OF SIGNIFICANCE
WILL BE A WIND SHIFT TO THE NORTH BY MORNING.
MEANWHILE...BEHIND THE DRYLINE...RELATIVE HUMIDITY VALUES HAVE
DROPPED BELOW 15 PERCENT ACROSS SOUTHEAST NEW MEXICO SOUTHWARD
ACROSS THE GUADALUPE MOUNTAIN CHAIN AND INTO THE TRANS PECOS.
PRECIPITATION CHANCES HERE HAVE BEEN ERASED. RED FLAG CRITERIA HAS
ALREADY BEEN REACHED ACROSS MUCH OF THE HIGHLIGHTED AREA INDICATED
BY THE RED FLAG WARNING CURRENTLY IN EFFECT /LBBRFWMAF/.
OVERNIGHT...THE DECOUPLING OF THE PBL WILL RESULT IN A WESTWARD
SHIFT OF THE DRYLINE. EXPECT RH RECOVERIES TO BE FAIR TO GOOD
ACROSS THE PERMIAN BASIN AND WORSE ACROSS THE PLAINS OF SOUTHEASTERN
NEW MEXICO SOUTHWARD THROUGH THE MARFA PLATEAU.
LONG TERM...
BOTH THE NAM AND GFS ARE IN DECENT AGREEMENT IN MOVING THE UPPER
LEVEL TROUGH ACROSS OUR CWA ON SATURDAY...INTO THE EASTERN HALF OF
TEXAS BY SUNDAY MORNING. AN ASSOCIATED SURFACE BOUNDARY...WEAK
FRONT...IS EXPECTED TO EASE INTO THE AREA ON SATURDAY...BECOMING
QUASI-STATIONARY FROM THE ROLLING PLAINS ACROSS THE CENTRAL PERMIAN
BASIN AND INTO THE LOWER TRANS PECOS REGION.
NO REAL RELIEF IS EXPECTED FROM THE HEAT DUE TO THIS WEAK FRONTAL
BOUNDARY. HOWEVER...THE BOUNDARY SHOULD SERVE AS THE FOCUS FOR
CONVECTIVE INITIATION ON SATURDAY AFTERNOON AND EVENING. ON
SATURDAY...THE BEST INSTABILITY WILL BE OVER THE NORTHEAST PORTIONS
OF THE TEXAS PERMIAN BASIN...WHERE CAPE VALUES ARE EXPECTED TO BE IN
THE 2500 J/KG RANGE BY AFTERNOON. WHILE SPEED SHEAR DOES NOT LOOK
TERRIBLY IMPRESSIVE FOR SATURDAY...THE SURFACE BOUNDARY WILL AID IN
BACKING WINDS AND INCREASING SR HELICITY VALUES. HOWEVER WOULD
EXPECT THAT THE PRIMARY THREAT WILL REMAIN AS HAIL AND DAMAGING
WINDS WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP.
BOTH THE NAM AND THE GFS SHOW THE SURFACE BOUNDARY PUSHING SOUTHWARD
SATURDAY AFTERNOON INTO THE LOWER TRANS PECOS AND STOCKTON PLATEAU
REGION BY EVENING. THIS SEEMS REASONABLE BASED ON THE EXPECTATION
THAT DEVELOPING THUNDERSTORMS DURING THE EARLY AFTERNOON OVER THE
NORTHEAST CWA WILL PROVIDE AN EXTRA PUSH FROM THE NORTH.
THUS...HAVE ADJUSTED THE BEST SATURDAY EVENING RAIN CHANCES
SLIGHTLY FARTHER SOUTH INTO THE SOUTHEAST PORTIONS OF THE CWA.
WHILE THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ELSEWHERE OVER THE PERMIAN BASIN...SLIGHTLY LESS LOW LEVEL
MOISTURE AND LACK OF A FOCUS COULD BE ENOUGH HELP INHIBIT SHOWERS
AND THUNDERSTORMS FROM DEVELOPING TOO FAR WESTWARD.
AS THE SURFACE BOUNDARY BECOMES MORE DIFFUSE ON SUNDAY...THE UPPER
TROUGH SLIDES TO THE EAST...AND THE UPPER RIDGE TAKES HOLD AGAIN TO
THE WEST...RAIN CHANCES SHOULD DIMINISH SUNDAY THROUGH TUESDAY
ACROSS THE CWA. ZONAL UPPER FLOW IN THE NORTHERN AND CENTRAL PLAINS
TOWARDS BY TUESDAY OF NEXT WEEK SHOULD RESULT IN A LEE SURFACE
TROUGH STRENGTHENING TUESDAY INTO WEDNESDAY EAST OF THE ROCKIES.
THIS SHOULD AID LOW LEVEL MOISTURE RETURN AGAINST THE MOUNTAINS BY
MID WEEK AND SLIGHTLY INCREASED RAIN CHANCES FOR THE DAVIS
MOUNTAINS.
FIRE WEATHER...
EXPECTED RED FLAG CONDITIONS OVER THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS...AND THE DAVIS MOUNTAINS HAVE
VERIFIED AS THE DRYLINE HAS MIXED EASTWARD INTO THE SOUTH PLAINS
AND TEXAS PERMIAN BASIN. EXPECTATIONS ARE THAT THESE CONDITIONS WILL
PERSIST THROUGH 10 PM CDT TONIGHT. THUS...WILL CONTINUE WITH THE
RED FLAG WARNING THIS EVENING. PRIMARY INDICATIONS ARE THAT 20
FOOT WINDS WILL BE TOO WEAK OVER THE NEXT SEVERAL DAYS TO WARRANT
CRITICAL FIRE WEATHER CONDITIONS BEING REALIZED...THUS HAVE NOT
EXTENDED ANY FIRE WEATHER WATCHES INTO THE WEEKEND OR EARLY NEXT
WEEK.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING
ZONES...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
REEVES COUNTY AND UPPER TRANS PECOS...AND VAN HORN AND
HIGHWAY 54 CORRIDOR.
&&
13/99Hazardous weather outlook, Jun 16, 12:53 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT FRI JUN 16 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
153 PM CDT FRI JUN 16 2006 /1253 PM MDT FRI JUN 16 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PORTIONS OF THE PERMIAN BASIN AND WESTERN ROLLING
PLAINS OF WEST TEXAS EAST OF A SEMINOLE...ODESSA...TO FORT
STOCKTON LINE. THE STRONGEST OF THESE STORMS MAY PRODUCE HAIL TO
THE SIZE OF GOLFBALLS AND WIND GUSTS IN EXCESS OF 70 MPH. DEADLY
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ALSO WILL ACCOMPANY
THESE STORMS.
WEST OF THE DRYLINE...ACROSS SOUTHEASTERN NEW MEXICO SOUTHWARD TO
THE GUADALUPE MOUNTAINS...UPPER TRANS PECOS...AND DAVIS MOUNTAINS...
THE COMBINATION OF GUSTY WEST WINDS...A DRY AND HOT AIRMASS...AND
VERY HIGH TO EXTREME FIRE DANGER WILL RESULT IN CONDITIONS
FAVORING EXPLOSIVE FIRE GROWTH AND SPREAD THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING OVER PORTIONS OF THE WESTERN LOW ROLLING PLAINS...
EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS REGION OF WEST
TEXAS. THIS SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A
GAIL...MIDKIFF...SANDERSON LINE. HAIL AND DAMAGING WINDS WILL BE
THE MAIN SEVERE WEATHER HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS THIS AFTERNOON OR THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 5:48 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT FRI JUN 16 2006
TXZ051-052-063-170045-
HOWARD-MARTIN-GLASSCOCK-
648 PM CDT FRI JUN 16 2006
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MARTIN...HOWARD AND
NORTHWESTERN GLASSCOCK COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF LOMAX AT 648
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM IS PRODUCING
FREQUENT...DANGEROUS LIGHTNING AND COULD BE PRODUCING WINDS AROUND
50 MPH. RESIDENTS IN LOMAX...LEES...STANTON...AND BIG SPRING NEED
TO BE AWARE OF THIS STORM AND THE DANGERS IT POSES. IF THREATENING
WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWESTERN TEXAS.
Thunderstorm Wind, Howard
- When
- June 16, 6:03 PM CST
- Where
- Howard County, 4 mi SW of Big Spring
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.217, -101.517
The Automated Weather Observing System at the Big Spring Airport (KBPG) recorded a 58 mph wind gust.
Hail, Howard
- When
- June 16, 6:12 PM CST
- Where
- Howard County, Big Spring
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.250, -101.467
Hail, Midland
- When
- June 16, 6:15 PM CST
- Where
- Midland County, 11 mi SSE of Midland
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.850, -102.017
An amateur radio operator reported nickel size hail and approximately 70 mph winds.
Thunderstorm Wind, Midland
- When
- June 16, 6:15 PM CST
- Where
- Midland County, 11 mi SSE of Midland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.850, -102.017
An amateur radio operator reported nickel size hail and approximately 70 mph winds.
Thunderstorm Wind, Borden
- When
- June 16, 6:55 PM CST
- Where
- Borden County, 14 mi E of Gail
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.767, -101.200
Two to three inch diameter tree branches were broken off by severe thunderstorm winds.
Hail, Scurry
- When
- June 16, 7:06 PM CST to 7:11 PM CST
- Where
- Scurry County, 3 mi SW of Snyder
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.683, -100.933
Pea to quarter size hail fell in and around Snyder. Reports of minor damage were received.
Thunderstorm Wind, Scurry
- When
- June 16, 7:06 PM CST to 7:13 PM CST
- Where
- Scurry County, 3 mi SW of Snyder
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.683, -100.933
The Automated Weather Observing System at Winston Field Airport outside of Snyder (KSNK) recorded a wind gust of 75 mph. Shortly thereafter, the public reported 70 mph winds near the Scurry/Kent County line. The severe wind snapped six inch diameter trees seven feet off the ground, and downed two utility poles.
Thunderstorm Wind, Glasscock
- When
- June 16, 7:20 PM CST
- Where
- Glasscock County, 9 mi N of Garden City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.000, -101.500
The public reported that winds had damaged windmills, irrigation pivots, and had blown a tractor over north of Garden City.
Thunderstorm Wind, Mitchell
- When
- June 16, 7:45 PM CST
- Where
- Mitchell County, 11 mi SE of Colorado City
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.283, -100.717
A NWS spotter reported 60 mph winds knocked the electricity out at his house.
Thunderstorm Wind, Pecos
- When
- June 16, 10:35 PM CST
- Where
- Pecos County, Sheffield
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 30.667, -101.833
The fire chief in Sheffield reported 60 mph winds. No damage was reported.
Thunderstorm Wind, Terrell
- When
- June 17, 12:02 AM CST
- Where
- Terrell County, Sanderson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.150, -102.400
The Terrell County Sheriff's Office reported that the roof was blown off of a county owned storage building.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 16, 2006$752,000 · F1 · 40 events
- Hail and Damaging Winds in Nebraska, June 16, 2006$4.1 million · 2.75 in hail · 8 events
- Damaging Winds in Kansas, June 16, 2006$210,000 · 80 kt wind · 36 events
- Hail and Damaging Winds in Texas, June 16, 2006$470,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 16, 2006$127,000 · 2.5 in hail · 35 events
- Hail and Damaging Wind in Colorado, June 16, 2006$205,000 · 2 in hail · 11 events
- Damaging Wind in South Dakota, June 16, 2006$100,000 · 69 kt wind · 1 event
- Hail in South Dakota, June 16, 2006$100,000 · 1.75 in hail · 1 event
- Tornado and Hail in Kansas, June 16, 2006F0 · 48 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2006$33,000 · 1.75 in hail · 23 events
- Flash Flooding and Hail in Minnesota, June 16, 20062 injured · 1 in hail · 20 events
- Damaging Wind in Nebraska, June 16, 2006$50,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514987, 5514988, 5514989, 5514990, 5514993, 5514991, 5514992, 5514994, 5514995, 5514996, 5514997.